Quote from Pharmahaulic
I'm so sorry to hear this! Do they know what it is that causes this rare condition?
I know that they were working on a different propofol formulation or prodrug of propofol that would have the same effects but without the risks... it was called Lusedra or whatever. Do you know anything about this?
In the case with this boy, could they have tried a barbiturate anesthetic like thiopental?
The etiology is poorly understood; it's thought to be related to direct mitochondrial respiratory chain inhibition and/or impaired mitochondrial fatty acid metabolism. Acute neurological injury is a predisposing risk factor, so that didn't help my patient either.
As for Thiopental, it has precious little research in the pediatric population, aside from some surgical uses as an induction agent to reduce ICP in certain surgeries. So I personally have never seen it used in the PICU.
Kids on propofol are supposed to have routine lipid panels done, as well as CMPs, lactics, CKs, and ABGs. I don’t know what the policy was at the outlying hospital. The problem is, in my experience, once you figure out what is wrong, it's awfully hard to swing the pendulum back in the right direction in these kids. Especially if the hospital doesn’t have the equipment to handle the complications. When they crash, they crash hard, fast, and often don't like to cue you in.
I do know that propofol infusions are much safer in adults, although the risk is there. In peds, we are just very clever in creating cocktails that can avoid a prolonged propofol infusion.
Once you've seen someone die from propofol infusion syndrome, you never want to see it again.